{"status":"ok","message-type":"work","message-version":"1.0.0","message":{"indexed":{"date-parts":[[2026,8,24]],"date-time":"2026-08-24T22:51:38Z","timestamp":1787611898818,"version":"build-2736575974"},"reference-count":36,"publisher":"SAGE Publications","issue":"5","license":[{"start":{"date-parts":[[1999,5,1]],"date-time":"1999-05-01T00:00:00Z","timestamp":925516800000},"content-version":"tdm","delay-in-days":0,"URL":"https:\/\/journals.sagepub.com\/page\/policies\/text-and-data-mining-license"}],"content-domain":{"domain":[],"crossmark-restriction":false},"short-container-title":["Ann Pharmacother"],"published-print":{"date-parts":[[1999,5]]},"abstract":"<jats:sec>\n                    <jats:title>OBJECTIVE:<\/jats:title>\n                    <jats:p>To describe a patient who developed hepatic failure, Stevens\u2013Johnson syndrome (SJS), and died after receiving amoxicillin\/clavulanate therapy.<\/jats:p>\n                  <\/jats:sec>\n                  <jats:sec>\n                    <jats:title>CASE SUMMARY:<\/jats:title>\n                    <jats:p>A 37-year-old white man without significant past medical history received a 10-day course of amoxicillin\/clavulanate for treatment of pneumonia. Thirty-two days after starting amoxicillin\/clavulanate, he developed jaundice, rash, pruritus, and increasing fatigue. On further evaluation, with the exclusion of toxicity from other drugs or diseases, the time course to development of cholestatic jaundice correlated with the use of amoxicillin\/clavulanate. The patient consequently died with progressive hepatic failure, renal failure, and SJS.<\/jats:p>\n                  <\/jats:sec>\n                  <jats:sec>\n                    <jats:title>DISCUSSION:<\/jats:title>\n                    <jats:p>Hepatic injury has been reported with amoxicillin\/clavulanate. Signs and symptoms of jaundice and pruritus may appear up to to six weeks after stopping therapy. Most cases of liver injury have been benign and reversible on discontinuation of the amoxicillin\/clavulanate. Reported hepatic reactions have been mainly cholestatic, with some mixed cholestatic\/hepatocellular liver function test abnormalities.<\/jats:p>\n                  <\/jats:sec>\n                  <jats:sec>\n                    <jats:title>CONCLUSIONS:<\/jats:title>\n                    <jats:p>Clinicians should be aware of amoxicillin\/clavulanate as a drug capable of causing hepatitis with eventual systemic dysfunction. While recovery is usually complete following withdrawal of the drug, in patients with rash associated with hepatic dysfunction, renal insufficiency, or other unusual symptoms, earlier consideration of initiating systemic steroids or liver transplantation referral, in hopes of avoiding progressive systemic response, might be worthwhile.<\/jats:p>\n                  <\/jats:sec>","DOI":"10.1345\/aph.18104","type":"journal-article","created":{"date-parts":[[2004,3,11]],"date-time":"2004-03-11T17:08:19Z","timestamp":1079024899000},"page":"560-564","source":"Crossref","is-referenced-by-count":22,"title":["Amoxicillin\/Clavulanate-Associated Hepatic Failure with Progression to Stevens\u2013Johnson Syndrome"],"prefix":"10.1177","volume":"33","author":[{"given":"David L","family":"Limauro","sequence":"first","affiliation":[{"name":"David L Limauro MD, Gastroenterology Fellow, Division of Gastroenterology, Allegheny University Hospitals\/Allegheny General, Pittsburgh, PA"}],"role":[{"vocabulary":"crossref","role":"author"}]},{"given":"Noreen H","family":"Chan-Tompkins","sequence":"additional","affiliation":[{"name":"Noreen H Chan-Tompkins PharmD, Clinical Specialist, Infectious Diseases, Department of Pharmacy, Allegheny University Hospitals\/Allegheny General"}],"role":[{"vocabulary":"crossref","role":"author"}]},{"given":"Russell W","family":"Carter","sequence":"additional","affiliation":[{"name":"Russell W Carter DO, Staff Physician, Bluegrass Gastroenterology, Paducah, KY"}],"role":[{"vocabulary":"crossref","role":"author"}]},{"suffix":"Jr","given":"George J","family":"Brodmerkel","sequence":"additional","affiliation":[{"name":"George J Brodmerkel Jr MD, Clinical Associate Professor of Medicine, Division of Gastroenterology, Allegheny University Hospitals\/Allegheny General, and Allegheny University of the Health Sciences, Allegheny Campus, The Medical College of Pennsylvania and Hahnemann University, Pittsburgh, PA"}],"role":[{"vocabulary":"crossref","role":"author"}]},{"given":"Radheshyam M","family":"Agrawal","sequence":"additional","affiliation":[{"name":"Radheshyam M Agrawal MD, Associate Professor of Medicine, Division of Gastroenterology, Allegheny University Hospitals\/Allegheny General, and Allegheny University of the Health Sciences, Allegheny Campus, The Medical College of Pennsylvania and Hahnemann University"}],"role":[{"vocabulary":"crossref","role":"author"}]}],"member":"179","published-online":{"date-parts":[[1999,5,1]]},"reference":[{"key":"bibr1-aph.18104","doi-asserted-by":"publisher","DOI":"10.1016\/0016-5085(89)91633-8"},{"key":"bibr2-aph.18104","doi-asserted-by":"publisher","DOI":"10.1007\/BF01537113"},{"key":"bibr3-aph.18104","first-page":"355","volume":"89","author":"Schneider JE","year":"1989","journal-title":"N Y State J Med"},{"key":"bibr4-aph.18104","doi-asserted-by":"publisher","DOI":"10.1136\/gut.33.3.368"},{"key":"bibr5-aph.18104","doi-asserted-by":"publisher","DOI":"10.1007\/BF01308359"},{"key":"bibr6-aph.18104","doi-asserted-by":"publisher","DOI":"10.1007\/BF01537281"},{"key":"bibr7-aph.18104","doi-asserted-by":"publisher","DOI":"10.1016\/0168-8278(89)90061-5"},{"key":"bibr8-aph.18104","doi-asserted-by":"publisher","DOI":"10.5694\/j.1326-5377.1991.tb121267.x"},{"key":"bibr9-aph.18104","first-page":"241","volume":"92","author":"Belknap MK","year":"1993","journal-title":"Wisconsin Med J"},{"key":"bibr10-aph.18104","doi-asserted-by":"publisher","DOI":"10.1001\/archinte.1996.00440110099013"},{"key":"bibr11-aph.18104","first-page":"2","volume":"19","author":"Medicine Control Agency","year":"1993","journal-title":"Curr Prob Pharmacovigilance"},{"key":"bibr12-aph.18104","doi-asserted-by":"publisher","DOI":"10.5694\/j.1326-5377.1992.tb139752.x"},{"key":"bibr13-aph.18104","doi-asserted-by":"publisher","DOI":"10.5694\/j.1326-5377.1994.tb125929.x"},{"key":"bibr14-aph.18104","doi-asserted-by":"publisher","DOI":"10.1056\/NEJM196702092760607"},{"key":"bibr15-aph.18104","doi-asserted-by":"publisher","DOI":"10.5694\/j.1326-5377.1992.tb137350.x"},{"key":"bibr16-aph.18104","doi-asserted-by":"publisher","DOI":"10.1016\/0140-6736(93)91604-K"},{"key":"bibr17-aph.18104","doi-asserted-by":"publisher","DOI":"10.5694\/j.1326-5377.1996.tb125003.x"},{"key":"bibr18-aph.18104","doi-asserted-by":"publisher","DOI":"10.1001\/jama.1995.03520270048030"},{"key":"bibr19-aph.18104","unstructured":"Weiss ME, Adkinson NF. \u03b2-lactam allergy. In: Mandell GL, Bennett JE, Dolin R, eds. Principles and practice of infectious diseases. New York: Churchill Livingstone, 1995: 272\u20138."},{"key":"bibr20-aph.18104","volume-title":"Product information. Unasyn (ampicillin\/sulbactam)","year":"1997"},{"key":"bibr21-aph.18104","volume-title":"Product information. Zosyn (piperacillin\/tazobactam)","year":"1995"},{"key":"bibr22-aph.18104","first-page":"1084","volume":"81","author":"Aderka D","year":"1986","journal-title":"Am J Gastroenterol"},{"key":"bibr23-aph.18104","first-page":"1082","volume":"81","author":"Konikoff F","year":"1986","journal-title":"Am J Gastroenterol"},{"key":"bibr24-aph.18104","doi-asserted-by":"publisher","DOI":"10.1001\/archinte.1987.00370050179030"},{"key":"bibr25-aph.18104","doi-asserted-by":"publisher","DOI":"10.5694\/j.1326-5377.1995.tb126049.x"},{"key":"bibr26-aph.18104","first-page":"1","volume-title":"Diagnostic enzymology","author":"Zimmerman HJ","year":"1970"},{"key":"bibr27-aph.18104","doi-asserted-by":"publisher","DOI":"10.1056\/NEJM198702263160907"},{"key":"bibr28-aph.18104","doi-asserted-by":"publisher","DOI":"10.1002\/hep.1840210422"},{"key":"bibr29-aph.18104","first-page":"1447","volume":"89","author":"Cirillo NW","year":"1994","journal-title":"Am J Gastroenterol"},{"key":"bibr30-aph.18104","doi-asserted-by":"publisher","DOI":"10.1177\/106002808802201202"},{"key":"bibr31-aph.18104","volume-title":"Physicians' desk reference","year":"1998","edition":"52"},{"key":"bibr32-aph.18104","volume-title":"Product information. Lotrimin (clotrimazole)","year":"1993"},{"key":"bibr33-aph.18104","volume-title":"Product information. Fluocinonide cream 0.05% (fluocinonide)","year":"1994"},{"key":"bibr34-aph.18104","doi-asserted-by":"publisher","DOI":"10.1136\/gut.33.11.1583-b"},{"key":"bibr35-aph.18104","first-page":"993","volume-title":"The kidney","author":"Brezis M","year":"1991"},{"key":"bibr36-aph.18104","doi-asserted-by":"publisher","DOI":"10.1038\/clpt.1981.154"}],"container-title":["Annals of Pharmacotherapy"],"original-title":[],"language":"en","link":[{"URL":"https:\/\/journals.sagepub.com\/doi\/pdf\/10.1345\/aph.18104","content-type":"application\/pdf","content-version":"vor","intended-application":"text-mining"},{"URL":"https:\/\/journals.sagepub.com\/doi\/pdf\/10.1345\/aph.18104","content-type":"unspecified","content-version":"vor","intended-application":"similarity-checking"}],"deposited":{"date-parts":[[2026,4,28]],"date-time":"2026-04-28T11:02:15Z","timestamp":1777374135000},"score":1,"resource":{"primary":{"URL":"https:\/\/journals.sagepub.com\/doi\/10.1345\/aph.18104"}},"subtitle":[],"short-title":[],"issued":{"date-parts":[[1999,5]]},"references-count":36,"journal-issue":{"issue":"5","published-print":{"date-parts":[[1999,5]]}},"alternative-id":["10.1345\/aph.18104"],"URL":"https:\/\/doi.org\/10.1345\/aph.18104","relation":{},"ISSN":["1060-0280","1542-6270"],"issn-type":[{"value":"1060-0280","type":"print"},{"value":"1542-6270","type":"electronic"}],"subject":[],"published":{"date-parts":[[1999,5]]}}}